Alert archive / Michigan / Beach Hazards Statements in 2024

Beach Hazards Statement 22, NWS Grand Rapids, MI

August 30, 20246 counties in Michigan

NWS Grand Rapids, MI issued this beach hazards statement at Aug 30, 2024, 3:07 PM EDT for 6 counties in Michigan. It took effect at Sep 1, 2024, 2:00 AM EDT. It was in force for 23 hr.

The area

The counties it named.

The facts

Issued
Aug 30, 2024, 3:07 PM EDT (19:07 UTC)
In effect from
Sep 1, 2024, 2:00 AM EDT
Expired
Sep 2, 2024, 1:00 AM EDT
In force
23 hr
Issued by
NWS Grand Rapids, MI

Counties Allegan County, MI, Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 60 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.1 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2024-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2024-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
683 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

675 
WHUS43 KGRR 301907
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
307 PM EDT Fri Aug 30 2024

MIZ037-043-050-056-064-071-310315-
/O.NEW.KGRR.BH.S.0022.240901T0800Z-240902T0500Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
307 PM EDT Fri Aug 30 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM LATE SATURDAY NIGHT
THROUGH LATE SUNDAY NIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...From late Saturday night through late Sunday night.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
10 follow-up statements
110 
WHUS43 KGRR 310205
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1005 PM EDT Fri Aug 30 2024

MIZ037-043-050-056-064-071-311015-
/O.CON.KGRR.BH.S.0022.240901T0800Z-240902T0500Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
1005 PM EDT Fri Aug 30 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM LATE SATURDAY
NIGHT THROUGH LATE SUNDAY NIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...From late Saturday night through late Sunday night.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
496 
WHUS43 KGRR 310750
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
350 AM EDT Sat Aug 31 2024

MIZ037-043-050-056-064-071-312000-
/O.EXT.KGRR.BH.S.0022.240901T0600Z-240902T0500Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
350 AM EDT Sat Aug 31 2024

...BEACH HAZARDS STATEMENT NOW IN EFFECT FROM LATE TONIGHT
THROUGH LATE SUNDAY NIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...From late tonight through late Sunday night.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
555 
WHUS43 KGRR 311409
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1009 AM EDT Sat Aug 31 2024

MIZ037-043-050-056-064-071-312215-
/O.CON.KGRR.BH.S.0022.240901T0600Z-240902T0500Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
1009 AM EDT Sat Aug 31 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM LATE TONIGHT
THROUGH LATE SUNDAY NIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...From late tonight through late Sunday night.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...currents on the north side of north piers 
  and breakwaters will be especially dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
503 
WHUS43 KGRR 311916
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
316 PM EDT Sat Aug 31 2024

MIZ037-043-050-056-064-071-010330-
/O.CON.KGRR.BH.S.0022.240901T0600Z-240902T0500Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
316 PM EDT Sat Aug 31 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 2 AM EDT SUNDAY
THROUGH LATE SUNDAY NIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...From late tonight through late Sunday night.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Currents on the north side of north piers 
  and breakwaters will be especially dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
381 
WHUS43 KGRR 010207
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1007 PM EDT Sat Aug 31 2024

MIZ037-043-050-056-064-071-011015-
/O.CON.KGRR.BH.S.0022.240901T0600Z-240902T0500Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
1007 PM EDT Sat Aug 31 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 2 AM EDT SUNDAY
THROUGH LATE SUNDAY NIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...From late tonight through late Sunday night.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
011 
WHUS43 KGRR 010725
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
325 AM EDT Sun Sep 1 2024

MIZ037-043-050-056-064-071-012000-
/O.CON.KGRR.BH.S.0022.000000T0000Z-240902T0500Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
325 AM EDT Sun Sep 1 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
TONIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...Through late tonight.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
965 
WHUS43 KGRR 011450
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1050 AM EDT Sun Sep 1 2024

MIZ037-043-050-056-064-071-012300-
/O.CON.KGRR.BH.S.0022.000000T0000Z-240902T0500Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
1050 AM EDT Sun Sep 1 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
TONIGHT...

* WHAT...High wave action, strong currents, and dangerous swimming
  conditions expected. Piers may be heavily swamped by waves. The
  north sides of piers will be especially dangerous today.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...Through late tonight.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
567 
WHUS43 KGRR 011942
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
342 PM EDT Sun Sep 1 2024

MIZ037-043-050-056-064-071-020345-
/O.CON.KGRR.BH.S.0022.000000T0000Z-240902T0500Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
342 PM EDT Sun Sep 1 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 1 AM EDT
MONDAY...

* WHAT...High wave action, strong currents, and dangerous swimming
  conditions expected. Piers may be heavily swamped by waves. The
  north sides of piers will be especially dangerous through
  tonight.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...Until 1 AM EDT Monday.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
678 
WHUS43 KGRR 020121
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
921 PM EDT Sun Sep 1 2024

MIZ037-043-050-020230-
/O.CAN.KGRR.BH.S.0022.000000T0000Z-240902T0500Z/
Mason-Oceana-Muskegon-
921 PM EDT Sun Sep 1 2024

...BEACH HAZARDS STATEMENT IS CANCELLED...

High swim hazards no longer exist as winds and waves have improved
significantly over the area.

$$

MIZ056-064-071-020500-
/O.CON.KGRR.BH.S.0022.000000T0000Z-240902T0500Z/
Ottawa-Allegan-Van Buren-
921 PM EDT Sun Sep 1 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 1 AM EDT
MONDAY...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Ottawa, Allegan and Van Buren counties.

* WHEN...Until 1 AM EDT Monday.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
901 
WHUS43 KGRR 020506
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
106 AM EDT Mon Sep 2 2024

MIZ056-064-071-020615-
/O.EXP.KGRR.BH.S.0022.000000T0000Z-240902T0500Z/
Ottawa-Allegan-Van Buren-
106 AM EDT Mon Sep 2 2024

...BEACH HAZARDS STATEMENT HAS EXPIRED...

Waves and currents are subsiding early this morning and the Beach
Hazards Statement has expired.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 30, 1:41 PM EDT, 1 hour 26 minutes earlier. Its key messages:

  • Humid and Warm Today With Chance of Thunderstorms
  • Dry Weather and Slightly Below Normal Temperatures Sun-Wed
Area forecast discussion, Aug 30, 1:41 PM EDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
141 PM EDT Fri Aug 30 2024

.KEY MESSAGES...

- Humid and Warm Today With Chance of Thunderstorms

- Dry Weather and Slightly Below Normal Temperatures Sun-Wed

&&

.DISCUSSION...
Issued at 353 AM EDT Fri Aug 30 2024

- Humid and Warm Today With Chance of Thunderstorms

A line of convection in Wisconsin early this morning is starting to
decay as anticipated as it moves away from better dynamic support,
shear, and instability. Some showers and perhaps a flash of
lightning may linger through west-central Michigan after daybreak
since moist 850 mb air should still be somewhat unstable. In the
narrow warm sector of a frontal system today, it will be humid with
dew points in most locations around 70. High temps southeast of
Kalamazoo-Lansing may make a run at 90.

Mid-late afternoon redevelopment of surface-based thunderstorms is
likely in eastern Lower Michigan, though some model runs suggest
development could take place as far west as Kalamazoo-Lansing around
or after 3 PM. This would occur along a zone of better surface
convergence associated with a wind shift and cold front. The
confidence in the strength and location of the front during
convective initiation is lower than we would like it to be, as the
wind field in southern Michigan may depend on the effect of the
ongoing convection and resultant cold pool over northwest Illinois
to northeast Missouri, which models have not been consistent with.
Where storms do develop this afternoon, narrow swaths of strong to
severe wind gusts appear to be the main hazard, owing to 1500 J/kg
of MLCAPE, 0-3 km shear around 20 knots with a fairly straight
hodograph, steep low-level lapse rates at the peak of daytime
heating, and a shear-parallel forcing mechanism.

- Dry Weather and Slightly Below Normal Temperatures Sun-Wed

We are still expecting dry weather from Sunday through Wednesday.
The front that moves through the area on Sunday remains a dry
frontal passage in tonight's model runs. After Sunday a large
surface high will drift through the Great Lakes region for the first
half of next week. GFS BUFKIT overviews show a profile void of
moisture. After today's showers and storms it will be until next
Thursday before we see chances for rain to return to the forecast.

For those that like temperatures in the 70s and clear/sunny skies
early next week is your kind of weather. Normal highs this time of
year are up around 80 with lows near 60. We will be 5-15 degrees
below normal for this time of year early next week with lows Monday
and Tuesday morning's likely dipping into the 40s across Central
Lower Michigan. High temperatures will hold in the 70s. Bottom
line...some nice early fall weather settling in for the weekend and
early next week.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 140 PM EDT Fri Aug 30 2024

Our biggest concern in this forecast period revolves around storm
development this afternoon. Based on trends of the outflow
boundary from this morning, and latest model guidance, it seems
that the storm potential has shifted a little further east. The
most likely scenario is that a broken line of showers and storms
from just east of KLAN to west of KJXN, before moving out a couple
of hours later. We have gone with VCTS for both of the sites at
this time.

There will be a lull in the rain chances from mid-evening until
after midnight. Then, one last wave will come up from the SW and
bring some light rain showers to the I-94 terminals. This is
likely to happen after 05z until about 09z or so. We anticipate
MVFR visibilities and ceilings will be possible with these
showers.

Those showers will move out prior to daybreak, and high clouds
will be the only clouds left behind for the remainder of the
forecast period.

&&

.MARINE...
Issued at 353 AM EDT Fri Aug 30 2024

15 to 25 knot southeast-to-southwest winds for several hours this
morning, with gusts around 30 knots associated with showers, will
pose a hazard to small craft between Muskegon and Manistee. Swim
risk is expected to be moderate this morning near and north of Grand
Haven as waves build to 2 to 4 feet. Winds and waves subside
slightly in the afternoon. A high swim risk is likely on Sunday due
to high waves and strong currents as north winds bring in cooler
air.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...None.

&&

DISCUSSION...Duke/CAS
AVIATION...NJJ
MARINE...CAS
Hazardous weather outlook, Aug 30, 4:00 AM EDT, 11 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
400 AM EDT Fri Aug 30 2024

MIZ037>040-043>046-050>052-056>059-064>067-071>074-310800-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
400 AM EDT Fri Aug 30 2024

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Scattered thunderstorms may develop this afternoon near or east
of a Kalamazoo to Lansing to Mount Pleasant line. Some
thunderstorms could produce locally strong to severe wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon in southern, mid,
and eastern portions of Lower Michigan.

LMZ844>849-310800-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
400 AM EDT Fri Aug 30 2024

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Winds on Lake Michigan will be hazardous to small craft this
morning, particularly between Grand Haven and Manistee. A moderate
swim risk due to 2 to 4 foot waves is expected this morning
between Muskegon and Ludington.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A high swim risk due to high waves and strong currents on Lake
Michigan is expected on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 2:20 AM EDTSmall Craft AdvisoryGRR8 hr
Aug 30, 3:09 PM EDTSmall Craft AdvisoryGRR58 hr
Aug 30, 4:38 PM EDTSpecial Weather StatementGRRKalamazoo37 min
Aug 30, 4:52 PM EDTSevere Thunderstorm WarningGRRCalhoun, Kalamazoo26 min
Aug 30, 5:12 PM EDTSpecial Weather StatementGRRCalhoun33 min
Aug 30, 5:52 PM EDTSpecial Weather StatementGRRCalhoun23 min
Aug 30, 6:13 PM EDTSpecial Weather StatementGRRJackson47 min

Nearby

Beach Hazards Statements in Michigan, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.